Avelox (moxifloxacin), Levaquin (levoflaxoacin), and Cipro (ciprofloxacin) are antibiotics in the class known as fluoroquinolones and are used to treat serious bacterial infections, including urinary tract, sinus, and ear infections. The drugs have also been tied to serious side effects such as peripheral neuropathy and nerve damage, aortic dissection (aortic tear) and aortic aneurysm, and paralysis.
Emerging research suggests individuals taking fluoroquinolone antibiotics such as Avelox, Levaquin, and Cipro, may be twice as likely to develop peripheral neuropathy (severe nerve damage). In fact, the U.S. Food and Drug Administration (FDA) issued a warning in August 2013 indicating that serious nerve damage may occur soon after taking Cipro, Levaquin, Avelox, Noroxin (norfloxacin), and Factive (gemifloxacin mesylate) and that the nerve damage may be permanent and typically takes place within one week or less of taking the medication. A study published in Neurology in 2014 revealed that taking these fluoroquinolone antibiotics orally or by injection doubled risks for permanent peripheral neuropathy.
Peripheral nerves connect the central nervous system (brain and spinal cord) to the body, enabling physical sensations to be sent to the brain. Peripheral neuropathy occurs when these nerves are damaged or destroyed and may lead to burning pain; bowel, bladder, or digestive issues; coordination issues, dizziness, or lightheadedness; extreme sensitivity to touch; heat intolerance; muscle weakness and paralysis; sharp, electric pain or tingling and numbness in the hands or feet that may spread to the arms and legs; and skin, hair, and nail changes. Peripheral nerve damage interrupts communication between the brain and body and may impact muscle movement, normal sensation in the arms and legs, and pain.
Two studies published in 2015 in JAMA Internal Medicine and BMJ Open, respectively, revealed a tie between the use of fluoroquinolone antibiotics such as Avelox, Levaquin, and Cipro to collagen damage that could lead to the breakdown of aortic tissue, aortic dissection (tears), and/or aortic aneurysm.
An aortic aneurysm is a bulging of the aorta that starts at the top of the heart and moves to the abdomen, in front of the backbone. Aortic aneurysms are most common in the abdomen (abdominal aortic aneurysm), but may occur in the upper body (thoracic aortic aneurysm). An aortic dissection is a tear in the inner layer of the aorta—the body’s main artery, which is a tube composed of several layers (as are all blood vessels). When the inner aortic layer tears, blood enters the aortic wall and dissects the inner and middle aortic layers, weakening the outer aortic wall and potentially causing rupture or leak, which is often fatal. Aortic dissection may restrict blood flow to major organs, which may lead to heart attack, stroke, paralysis, and renal (kidney) failure.
Because fluoroquinolones have long been tied to tendon ruptures, one study sought to determine other significant collagen-associated disorders that could lead to physical complications. Research found that the mechanism by which these drugs weaken tendons is similar to the way in which they may weaken aortic walls. In fact, the studies indicated that current fluoroquinolone antibiotic use may lead to a 124 – 143 percent increased risk of suffering aortic dissection or aneurysm. Past-users—patients who last took a fluoroquinolone more than 60 days prior to their event—have a statistically significant 48 percent increased risk.